Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sarcoidosis

About sarcoidosis

05/11/2009

Question:

i have had sarcoid for 4 years i have it in my eys lymph nodes and i think in my skin i have been on steriods for 3 and a half years i had a heart attack last year in june i am suffering a lot of side affects from sarcoid and the steriods i dont know what to do i am so weak tired confused my body hurts i cant sleep unless i take sleeping pills also on heart medication clacton hospital r not helping me at all i just feel so ill all the time i dont know who to turn to to help me

Answer:

Dear Sir/Madam- Corticosteroids (steroids) are generally effective for controlling inflammation caused by sarcoidosis, but this class of drugs has significant side effects when used for long periods of time or at high doses. For this reason, a "steroid-sparing" agent is recommended for those who require long-term treatment of sarcoidosis.

There are a number of steroid-sparing medications, including methotrexate, azathioprine, hydroxychloroquine, and others. If your present doctor is unsure about how to use these drugs, you are advised to consult with an expert in the care of sarcoidosis patients to discuss alternative treatment options.

More information about sarcoidosis can be found through the Foundation for Sarcoidosis Research (www.stopsarcoidosis.org/) and the National Institutes of Health (www.nhlbi.nih.gov/health/dci/Diseases/sarc/sar_whatis.html) websites. The Foundation of Sarcoidosis Research's website has a link that will help you find regional experts in sarcoidosis. If you elect to consult a sarcoidosis expert, you are advised to coordinate your care through your local doctor.

For more information:

Go to the Sarcoidosis health topic, where you can:

Response by:

Elliott D Crouser, MD Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University